Taking antidepressants for IBS is getting on to dangerous ground and some have more side effects than it is worth the risk taking. If you are not depressed then it is inadvisable to start taking strong antidepresssants such as Prozac for IBS.
Basically, my feeling is that to treat IBS successfully you need to treat the cause of it and not the symptoms. By treating the cause you can cure it, but not by treating the symptoms.
You really need to go back and think about when you first had IBS and try to see if this was linked to anything in particular. Were you stressed at the time, was there a recent death in your family? In most cases you can link it back to some particular event and if you can trace this and deal with it, then you can in most cases resolve the IBS. IBS can be caused by lots of things and you just need to find the cause rather than treating symptomatically and you can deal with it more effectively.
I have been on anti-depressants in the past and had no IBS symptoms. Although food is a major trigger, if you take the mind connection out of the equation, it seems to make a world of difference. This is not to say that antidepressants do not have their own side effects and pitfalls. Each is different and not all would work for IBS. In the end, you have to decide which is worse, your IBS or the drug side effects. It becomes a personal choice. Although I was on the drugs in the past for anxiety/depression, the lack of IBS symptoms made me consider this as a course of action myself recently since my IBS is out of control again. I am having more anxiety which could be causing the worsening of IBS.
I cannot control my anxiety and cannot go back to that moment when IBS first started as a child and work out my issues. There is no logic to any of this. We are the way we are and nothing I've tried can change my personality, heredity, or predisposition to worry. Treating the mind is not treating the symtom, but the cause. I would only recommend it if nothing else has worked for you and you would do anything to make it stop.
I was on prozac for a while 7 years ago and do not remember if it helped my IBS to tell you the truth. I do remember the negative side effect is it is impossible to orgasm on it, however, strangely enough you still enjoy sex.
A psychiatrist can help you best select the proper antidepressant for your problem as they are more well versed in all of the drugs. I am trying Doxepin (a very old drug) currently with mixed results. He said he has had good luck with this drug in his IBS patients. I opted for the lowest doseage possible just to control the IBS. He wasn't sure if it would work this low. I haven't had any negative side effects but it has only helped lessen the IBS some. I may need to up the dose. It has no sexual side effects. Before this I tried Remeron which cured my IBS completely, however, the side effects were hard to handle (tiredness, weight gain, dull witted, etc.) My stomach never felt better in my entire life, however. So you see...it's all about choices.
I don't think that my case of IBS is an result of anxiety or depression. It all started in february or march. I was constipated all the time. The bloating and stomach aches only started this summer. I'm not stressed out (except for maybe dealing with the ibs). In fact, I've had a really relaxing summer. I'm a student and off from classes, I have a great summer job... the only change in mood has been a result of the ibs and not the other way around.
My doctor is thinking that the increased serotonin level will help to better coordinate my degestive tract since that is one of the many things that serotonin level influences.
I will remember remeron though incase the prozac dosen't help. Does that drug also increase serotonin level?
I hope the Doxepin works wonders for you! Have a great weekend
Remeron is very strong as I mentioned. It actually is more specialized than prozac but many people cannot take the side effects. If you ever start taking it, make sure you start on a Friday evening and don't expect to do anything all weekend. It knocks you out at first and it is hard to stay awake. Eventually this goes away although you never have quite as much energy as you normally would. It is almost impossible to control your hunger urges...very odd because I am not one of those people who eat a lot but I could never feel full.
Well I do think my IBS is more extreme during high anxiety periods but one cannot dispute the mind-gut connection regardless of if you feel stressed or not. I get mine the worst on the weekend or on vacation when I am not at work and can have fun. Being focused on work even though it can be stressful, takes my mind off my stomach. I am not currently depressed and actually didn't feel like I couldn't handle my anxiety, but perhaps my body is telling me different? I only considered anti-depressants because nothing else I've done is working so I feel it is worth a shot. The fact that there has been some improvement seems to indicate that some drugs help break the mind-gut connection which at least gives people another potential option (I know I am grateful for this possibility).
Good luck with you. Remember, regular doctors only know the meds that the pharmaceutical companies push (trendy meds like paxil) so be careful and see a psychiatrist for better advise. I realize there is a certain stigma to seeing one but I just want to stop crapping my guts out and if head-meds work, so be it!
Originally posted by g83: I don't think that my case of IBS is an result of anxiety or depression...
Then I don't think you should stay on Prozac. AD's are for depressed people, for IBS there are better things out there.
Originally posted by g83: My doctor is thinking that the increased serotonin level will help to better coordinate my degestive tract since that is one of the many things that serotonin level influences.
But how does he know that there's anything wrong with your serotonin levels? If he's not a psychiatrist, he should not prescribe AD's. But a lot of doctors these days follow the trend and prescribe them for all types of conditions.
I suppose I should better research the drugs that are out there for ibs. I took miralax and kristalose in the beginning when constipation was my only complaint, and then zelnorm, which didn't help. Are there any specifically that worked well for any of you?
Janik- You are right, I think I'll have my serotonin levels tested. I assume you can do this by drawing blood? I think sometimes I'm so excited at the thought of some magic drug that can return me to normal that I get ahead of myself. Interesting that my doctor did not suggest this.
g83....yeah I really don't know if antidepressants are right for you because I think they may help people with "D" more than constipation. If you aren't already trying metamucil or some similar product, I would give that a shot too. This helps people with D and C. You just take more for constipation. It gets you on a regular schedule. Good luck. And, always research whatever you plan to take...there are some nasty drugs out there!
The only way I know of checking serotonin levels is a spinal tap. It is not a common test. I don't know of anyone that has been tested, and there are no reference levels published out there. If you find someone willing to subject you to the test let me know.
My doctor prescribed celexa (an antidepressant) for basically the same reason, the connection between serotin in the brain and the gut. At the same time he prescribed cipro just in case my ibs was being caused by an over abundance of bacteria in my intestines.
I took both pills one morning and within 20 minutes I was experiencing what I call "fire hydrant hinney". Pardon me for be so graphic, but I thought the force of fluid coming out of me was enough to crack the toilet bowl! Needless to say, I was never far from the bathroom that day.
I attributed that to the antibiodic because I usually have problems taking them. I waited a few days, then took another celexa....and spent the next two days completely out of it. I had the sensation that I was going to jump out of my skin, that bugs were crawling all over me (not actual bugs but the tingling creepy feeling). I couldn't sleep, eat. Freaked when my husband told me he was running to the store. Very strange ... unreal sort of feelings. Called my doctor Monday morning and explained how I was feeling. He said the medication had nothing to do with it. Uh huh.
I got on line and found similar stories (which made me feel better...good to know I wasn't losing my mind along with my guts ) My doctor had given me sample packs of celexa... 20 mg. I found out that you should never start out that high... more like 5mg for the first 2 weeks.
As awful as my ibs-d is, I would rather deal with that then the awful 'mind games' an antidepressant put me thru.
Yikes CrazyCats! That sounded like a horrible experience! That is the danger of some of these doctors messing with drugs they do not understand but they have lots of free samples to pass out! It also takes a good 4 weeks before you know how an antidepressant will work on you (the adjustment period) and it is usually better to ramp up and ramp down on them. I had been doing a lot of research lately on this subject. Each drug seems to react differently to different people as well. Some are not at all compatible...like your situation! I have a friend that keeps trying different ones for severe social anxiety. (he has fear of talking to people in public..his heart will beat super fast and he avoids many social situations) He is not depressed, but just has the social anxiety. If I didn't know him, I would just think he was a nervous/shy type. His problem has kept him isolated and single although he wants a wife and children....just doesn't know how to get past his unnatural fears. Hopefully he'll find something that works for him.